Ohio, 2022

Hail and Damaging Winds in Ohio, August 20, 2022

August 20, 2022 · NWS CLE · 3 events in 2 counties and zones

A surface low moved east-southeastward across eastern Iowa and toward northern Illinois during the afternoon through early evening of the 20th. This allowed the accompanying warm front to move northeastward from the Middle Ohio Valley toward northern Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A surface low moved east-southeastward across eastern Iowa and toward northern Illinois during the afternoon through early evening of the 20th. This allowed the accompanying warm front to move northeastward from the Middle Ohio Valley toward northern Ohio. Ahead of this front, scattered multicell thunderstorms with isolated damaging wind gusts and severe hail impacted northern Ohio as the storms encountered moderate MUCAPE, DCAPE, and effective bulk shear, respectively.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 20, 1:19 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 20, 1:19 PM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
219 PM EDT Sat Aug 20 2022

.SYNOPSIS...
A slow moving low pressure system will bring an unsettled and wet
weather pattern across the Upper Ohio River Valley region this
weekend. This low pressure system will linger over the area
through Monday before it move eastward and away from our region
Monday night. High pressure will start to build in on Tuesday
through mid week with a drier weather pattern.

&&

.NEAR TERM /THROUGH SUNDAY/...
Daytime heating with partly sunny skies has been effective at
continuing to build the instability both overhead and upstream
of the local area to 1000-2000 J/kg of ML CAPE. A swath of 70
degree dewpoints extends from western Kentucky into SW Ohio and
is expanding north this afternoon. With that said, we continue
to see an expansion of showers and thunderstorms developing
across central and western Ohio with the better organized
activity moving east out of Indiana. The Storm Prediction Center
has added our southwestern counties into a slight risk for
severe weather this afternoon and will continue to monitor
storms with the potential for either a severe thunderstorm watch
or warnings this afternoon.

Previous discussion... The nicest weather this weekend will
occur this morning through about early to mid afternoon. Then,
our weather will become somewhat unsettled and wetter with
periodic chances or waves of showers and thunderstorms starting
to move in late this afternoon. Our rain chances will ramp up
even more going into Sunday and lasting through Monday thanks to
a slow moving upper level low pressure system which will impact
our region.

The center of the upper level low shows up nicely on the
IR and water vapor satellite imagery this morning over central
Iowa. The skies over northern Ohio and northwest PA are
generally mostly clear this morning but will see a gradual
increase of high and mid level cloudiness move in from west to
east today. Partly sunny skies will help daytime high temps
reach the lower to middle 80s today. We will begin to see the
influence of the low pressure system advancing starting later
today. MLCAPE values will reach a modest 1500 to 2000 J/KG. PW
values will eventually climb up to 1.5" with a very moist
atmosphere ahead of this approaching system. Shear values will
be limited on the order of 25 to 35 knots. Slightly better shear
will be available on Sunday as the system is closer to Ohio.

We anticipate a broken line of showers and storms to develop
near the western border of Ohio by mid afternoon and track
eastward across our area through the late afternoon and evening
hours. This window between 4 pm and 9 pm will be roughly our
best time frame to see any potential for isolated stronger to
marginally severe convection developing. Storm modes will be
multi-cellular and clusters. But there could be a couple storms
that briefly tap into the limited thermodynamics over the area
and become organized enough to produce isolated damaging wind
gusts. Regardless, any of the general thunderstorms later today
will likely have some gusty winds as well as lightning and
localized heavy downpours. Some small hail could be possible
with any stronger storm but the mid lapse rates and freezing
level doesn't appear to be enough to have much of a larger hail
hail threat.

We will likely see a lull in the shower and storm chances
tonight after the initial wave moves through later this
evening. CAMs and other forecast models indicate another wave of
showers and isolated storms may track through around daybreak
through the morning hours on Sunday. The center of the system
will be near Fort Wayne, Indiana by late Sunday afternoon which
will place our local area in a very favorable area and
environment for numerous showers and storms midday Sunday
through the evening. Again thermodynamics will be limited but
maybe just enough to have an isolated damaging wind gust threat
on Sunday with any of the strongest convection. These storms
will be efficient rainfall makers. So any storms that line up
and track over the same areas could produce some localized heavy
rainfall over the next few days. We don't have any hydro
concerns yet but it will be something to watch as we see will
see multiple rounds of rainfall.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
The first half of the period will be influenced by a weak,
positively tilted mid/upper trough. The axis of this trough will
slowly drift from the southern Great Lakes Sunday night into central
New York early Tuesday before becoming absorbed into the large scale
longwave trough over the eastern CONUS by Tuesday night, leaving
broad NW flow in place in its wake with surface high pressure
sliding from the western Great Lakes into the Ohio Valley.

For Sunday night and Monday, the mid/upper trough and remnant closed
circulation are essentially overhead with a distinct 850 mb low
looking to track from west central Ohio across eastern Ohio and into
PA, but models differ slightly on this exact track with the GFS,
CMC, and ECMWF taking the 850 mb low from western Lake Erie Sunday
night into western New York by Monday night, while the NAM takes it
from west central Ohio through southeast Ohio. Despite these
differences, PVA beneath the upper system, abundant low-level
moisture characterized by seasonably high PWATs averaging 1.50
inches, and increasing low-level convergence as the trailing cold
front slowly progresses from NW to SE Monday and Monday night will
support fairly high coverage of showers and thunderstorms. Coverage
will be highest during peak heating on Monday afternoon, especially
along and east of I-77 where convergence ahead of the front will be
maximized, and models even hint at a mid-level front/deformation
zone wrapping around the backside of the 850 mb low which further
supports a more enhanced band of showers and thunderstorms. However,
still kept at least likely PoPs Sunday night and Monday morning
since the aforementioned forcing and moisture in place will at least
support showers. Upstream radars over the Midwest have shown this
upper low to be active with showers and thunderstorms overnight, so
this also gives confidence in the likely PoPs. There will likely be
too much cloud cover and precip for any severe weather Sunday night
and Monday, but weak to moderate instability, seasonably high PWATs,
and the likelihood for repeated bands wrapping around the system
will support some locally heavy rain. Localized flooding is possible
in areas that see repeated showers and thunderstorms or training.

Monday night will begin the drying trend as the system departs into
central New York, but a trailing surface trough and low level
moisture continuing to wrap around will allow the chance for
scattered showers to persist over NE Ohio and NW PA. It will not be
cool enough for a pure lake response, but NW flow off the lake could
certainly give a slight boost Monday night into Tuesday morning in
these aforementioned areas. The lingering moisture and surface
trough will support diurnal showers and thunderstorms again Tuesday
afternoon, mainly in eastern Ohio and western PA, but coverage will
be far less than Monday. All areas will finally be dry Tuesday night
as the surface high builds in from the west.

Highs Monday will be in the mid 70s to low 80s rebounding a bit into
the upper 70s to mid 80s Tuesday due to increased sunshine. Lows
Sunday night and Monday night will stay in the low/mid 60s with
continued muggy conditions before cooling into the upper 50s to low
60s Tuesday night.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
The surface high will be in control Wednesday through Thursday while
gradually shifting east toward the Mid Atlantic. Broad eastern CONUS
mid/upper troughing will remain in place Wednesday through Thursday
as well, but this trough will lift out briefly Thursday night into
Friday as the high departs ahead of another shortwave and associated
cold front dropping through the Great Lakes. This front looks to
stall in northern Ohio or across the lower Great Lakes, but guidance
is flip flopping on how far south it pushes. This pattern will
support dry conditions Wednesday through Thursday night followed by
a chance for showers/thunderstorms Friday, along with near normal
temperatures Wednesday rebounding to slightly above normal Thursday
and Friday as heights rise.

&&

.AVIATION /18Z Saturday THROUGH Thursday/...
Showers and thunderstorms will continue to expand across western
and central Ohio this afternoon as instability builds across
the region. Scattered thunderstorms are developing ahead of a
more organized line of storms moving into NW Ohio. Have tried to
time these into most terminals reaching TOL/FDY as early as 19Z,
CLE closer to 23Z, and rain reaching ERI towards 04Z.
Adjustments will be needed to timing and could potentially see
a few stronger wind gusts to 40 knots or more with the stronger
storms. MVFR conditions are also expected with thunderstorms.
Otherwise expecting to remain primarily VFR through about 8Z
with the potential for a few pockets of MVFR ceilings or
visibilities if skies clear out and locations had received rain
this evening. Predictability was generally to low to include
but do expect to see an expansion of clouds in the 3-4K range
after 12Z Sunday. Additional scattered showers will be possible
both overnight and on Sunday with thunderstorms increasing in
coverage after 16Z Sunday. Winds will generally be light out of
south or southwest except with thunderstorms.

Outlook...Non-VFR possible with scattered rain showers and
thunderstorms Sunday through Tuesday, with the best chance
Saturday afternoon through Monday.

&&

.MARINE...
Periods of showers and thunderstorms will affect the lake late today
through Tuesday, with the greatest chances coming Sunday and Monday,
but outside of any thunderstorms, quiet conditions are expected on
Lake Erie over the next 5 days. Light easterly winds of 5-10 knots
today become more southerly tonight through Sunday night before
becoming west and eventually northwest Monday. NNW winds of 10-15
knots are then expected behind a cold front Monday night into
Tuesday before backing more westerly and decreasing late Tuesday
into Wednesday. This will keep waves generally under 1 foot through
the period, except 1-2 feet Monday night into Tuesday.

The International Centre for Waterspout Research (ICWR) shows a risk
Sunday night into early Monday and again Monday night into early
Tuesday. The lake surface to 850 mb delta T's will only be 9 to 10
C, but low LCL heights and light winds adding some south shore
convergence could support a waterspout or two. Not confident enough
to put in the marine forecast products at this time though given the
lacking delta T's.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Griffin
NEAR TERM...KEC/Griffin
SHORT TERM...Garuckas
LONG TERM...Garuckas
AVIATION...KEC
MARINE...Garuckas
Hazardous weather outlook, Aug 20, 2:23 AM EST, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
323 AM EDT Sat Aug 20 2022

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-210730-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
323 AM EDT Sat Aug 20 2022

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

A couple isolated strong to marginally severe thunderstorms are
possible late this afternoon into evening. There is a very limited
risk for isolated damaging wind gusts of 50 to maybe 60 mph with the
strongest and more organized storms. Localized heavy rainfall will
be possible with storms that train over the same area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated strong to marginally severe thunderstorms will be possible
again Sunday afternoon and evening. The main threat will again be for
isolated damaging wind gusts of 50 to maybe 60 mph with the
strongest and more organized storms. Localized heavy rainfall will be
possible with storms that train over the same area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 20, 1:04 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Cleveland OH
204 PM EDT Sat Aug 20 2022

OHZ017-018-027-201845-
Seneca OH-Wyandot OH-Hancock OH-
204 PM EDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of southwestern Seneca,
northwestern Wyandot and southeastern Hancock Counties through 245 PM
EDT...

At 204 PM EDT, Doppler radar was tracking a strong thunderstorm near
Vanlue, or 9 miles northwest of Upper Sandusky, moving northeast at
20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vanlue, New Riegel, Carey, Mount Blanchard, Wharton and Kirby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4078 8336 4086 8357 4112 8344 4104 8318
TIME...MOT...LOC 1804Z 205DEG 16KT 4089 8343

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Clark
Special weather statement, Aug 20, 2:09 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Cleveland OH
309 PM EDT Sat Aug 20 2022

OHZ036-202000-
Marion OH-
309 PM EDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of northwestern Marion
County through 400 PM EDT...

At 308 PM EDT, Doppler radar was tracking a strong thunderstorm near
Marion, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marion, Morral, New Bloomington and Green Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4051 8319 4051 8341 4070 8326 4070 8290
TIME...MOT...LOC 1908Z 206DEG 12KT 4057 8319

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Sullivan

The radar

The Cleveland radar (KCLE), 140 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Marion

When
August 20, 2:33 PM EST
Where
Marion County, 0.61 mi N of Marion
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.589, -83.128

Tree downed onto house in Marion.

Thunderstorm Wind, Morrow

When
August 20, 3:31 PM EST
Where
Morrow County, 0.48 mi E of Marengo
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
40.401, -82.811

Multiple trees downed in Marengo. The downed trees destroyed a couple fences.

Hail, Morrow

When
August 20, 3:56 PM EST
Where
Morrow County, 0.16 mi W of Chesterville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.480, -82.683

Hail up to half dollar-size in Chesterville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042260, 1042270, 1045590.